North Dakota, 2014

Hail and Damaging Winds in North Dakota, June 21, 2014

June 21, 2014 · NWS FGF · 17 events in 5 counties and zones

Thunderstorms formed along and ahead of a cold front that was located over central North Dakota late in the afternoon of the 21st. The thunderstorms produced large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed along and ahead of a cold front that was located over central North Dakota late in the afternoon of the 21st. The thunderstorms produced large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 21, 1:33 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 21, 1:33 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 PM CDT SAT JUN 21 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 230 PM CDT SAT JUN 21 2014

THE MAIN CHALLENGE WILL BE CONVECTION...HEAVY RAIN AND SEVERE
POTENTIAL LATER THIS AFTERNOON AND OVERNIGHT. THE GFS HAS
INITIALIZED A BIT BETTER THAN OTHER MODELS WITH SFC DEWPOINTS...SO
WILL UTILIZE.

FOR TONIGHT...SHOWERS AND STORMS WILL LIKELY BE ONGOING AROUND 00Z
IN CENTRAL/EASTERN ND. THERE SHOULD BE A GRADUAL SHIFT IN STORMS
TO THE EAST AS THE LLJ INCREASES ALONG WITH DEEP
MOISTURE/INSTABILITY. THE BEST CHANCES FOR SHOWERS AND STORMS
SHOULD OCCUR FROM 00-06Z IN THE FLASH FLOOD WATCH AREA IN THE RED
RIVER VALLEY. THERE WILL BE CHANCES FOR SHOWERS AND STORMS MOVING
INTO THE EASTERN AREAS BY LATE TONIGHT AS THE SHORTWAVE AND SFC
TROUGH MOVE SLOWLY EAST. CAN/T RULE OUT HEAVY RAIN ANYWHERE GIVEN
HIGH PWATS AND FAIRLY SLOW MOVING STORMS...SO WE WILL NEED TO
MONITOR BOTH FLOODING THREATS AND SEVERE THREATS THROUGH AT LEAST
6Z.

ON SUNDAY...THE THREAT FOR SHOWERS AND STORMS WILL MOVE INTO THE
EASTERN AREAS BY AFTERNOON. THERE COULD BE SOME LOCALLY HEAVY RAIN
INTO SATURATED AREAS OF MN LAKES COUNTRY...SO SOMETHING TO KEEP IN
MIND NEAR ANY SLOW MOVING THUNDERSTORMS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 230 PM CDT SAT JUN 21 2014

ON MONDAY...A FAIRLY STRONG UPPER WAVE WILL PUSH A COLD FRONT
SOUTH FROM CANADA. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND
STORMS BY AFTERNOON IN THE NORTH MOVING SOUTH THROUGH MONDAY
NIGHT. TEMPS WILL BE A BIT COOLER...AND ONCE AGAIN WITH PWATS OVER
1 INCH...ANY SLOW MOVING STORMS WILL BE MONITORED GIVEN THE
SATURATED GROUND AND ONGOING FLOODING ISSUES.

ON TUE...THE SLOW MOVING UPPER LOW WILL REMAIN NEAR THE REGION.
THERE COULD BE SOME DRYING LATER IN THE DAY IN THE NORTH...BUT THE
ECMWF HANGS ONTO THE CHANCE FOR SHOWERS AND STORMS AND WILL JUST
MENTION 30 POPS FOR ALL AREAS...GIVEN SOME MODEL DIFFERENCES.
TEMPS WILL BE COOLER THAN RECENT DAYS WITH MID LEVEL COOLING AND
SHOWERS/STORMS AROUND FOR MUCH OF THE DAY.

FOR TUESDAY NIGHT THROUGH FRIDAY...MODELS IN GENERAL AGREEMENT AND
USED A BLENDED SOLN ATTM. TEMPERATURES START ON THE COOL SIDE AS THE
500MB LOW IS IN PLACE OVER THE DAKOTAS...BEFORE FILLING AND LIFTING
TO THE EAST. THE UPPER RIDGE BEGINS TO SHIFT EAST ACROSS THE AREA
LATER IN THE PERIOD...AND WILL BRING WARMER TEMPERATURES TO THE
REGION BY THE END OF THE TIME FRAME. OTHERWISE...WILL SEE SOME
IMPULSES MOVING THRU THE FLOW...BRINGING PERIODIC CHANCES FOR
-SHRA/-TSRA TO THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1230 PM CDT SAT JUN 21 2014

EXPECT VFR CONDITIONS THRU THE FORECAST PERIOD. OTHERWISE...MID
LEVEL CLOUDS WILL INCREASE ACROSS MOST OF THE AREA LATER IN THE
AFTERNOON AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. LOOKING
FOR SCATTERED TSTMS LATER THIS AFTERNOON INTO EARLY EVENING...BUT
THERE IS SOME UNCERTAINTY WITH STORMS AT THE TAF SITES THIS EVENING
SO WILL GO WITH VICINITY WORDING.

&&

.HYDROLOGY...
ISSUED AT 1230 PM CDT SAT JUN 21 2014

RUNOFF FROM ALL THE RECENT RAINFALL OVER THE REGION
CONTINUES TO LEAD TO SEVERAL FORECAST POINTS ABOVE FLOOD STAGE ON
THE ND/MN TRIBS AND ON THE MAINSTEM RED. ABERCROMBIE ON THE WILD
RICE REMAINS IN MODERATE FLOOD STAGE...ALONG WITH SABIN ON S.
BUFFALO. ON THE RED...OSLO IS APPROACHING MODERATE WITH FARGO IN
MODERATE. ADDITIONAL SHOWERS AND THUNDERSTORMS LATE TODAY AND
TONIGHT MAY PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD IMPACT RIVER
FORECASTS...DEPENDING ON WHERE THE HEAVIEST PRECIP FALLS. THE AREAL
FLOOD WARNING CONTINUES FOR PARTS OF BELTRAMI COUNTY...WHERE THE
TAMARAC RIVER HAS BEEN OUT OF ITS BANKS NEAR WASKISH.

AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL BELTRAMI
COUNTY WITH THE TAMARAC RIVER OUT OF ITS BANKS NEAR WASKISH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NDZ016-024-026>030-038-039-049-052>054.

MN...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR MNZ001>003-007-029.

&&

SHORT TERM...DK
LONG TERM...HOPKINS/DK
AVIATION...HOPKINS
HYDROLOGY...MAKOWSKI
Hazardous weather outlook, Jun 21, 5:13 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
613 AM CDT SAT JUN 21 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
613 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A TROUGH
OF LOW PRESSURE MOVES INTO CENTRAL NORTH DAKOTA. A FEW OF THE
STORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE SOUTH OF THE
I-94 CORRIDOR. HAIL AND DAMAGING WINDS WILL THE THE PRIMARY THREAT
ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE. THE POTENTIAL FOR SEVERE
STORMS IS FAIRLY LOW...BUT NOT IMPOSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN FAR SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA.

The radar

The Fargo/Grand Forks radar (KMVX), 69 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Barnes

When
June 21, 2:03 PM CST to 2:18 PM CST
Where
Barnes County, 6.93 mi N of Oriska
Measured
0.88 in hail
Reported by
Public
Coordinates
47.030, -97.860

Hail, Barnes

When
June 21, 2:47 PM CST to 3:02 PM CST
Where
Barnes County, 3.95 mi SE of Pillsbury
Measured
1 in hail
Reported by
Public
Coordinates
47.160, -97.720

Hail, Traill

When
June 21, 3:00 PM CST
Where
Traill County, 0.69 mi S of Galesburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.260, -97.420

The hail ranged from quarter to golf ball size.

Hail, Traill

When
June 21, 3:00 PM CST
Where
Traill County, 0.47 mi E of Galesburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.270, -97.410

Hail, Traill

When
June 21, 3:10 PM CST
Where
Traill County, 1.46 mi SSW of Alton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.330, -97.060

Hail, Traill

When
June 21, 3:30 PM CST
Where
Traill County, 0.47 mi E of Hillsboro
Measured
1.75 in hail
Reported by
Public
Coordinates
47.400, -97.060

Hail, Traill

When
June 21, 3:30 PM CST
Where
Traill County, 1.46 mi SSE of Taft
Measured
1.75 in hail
Reported by
Public
Coordinates
47.430, -97.060

Hail, Grand Forks

When
June 21, 3:35 PM CST
Where
Grand Forks County, 3.45 mi N of Holmes
Measured
1 in hail
Reported by
Public
Coordinates
47.770, -97.300

Hail, Cass

When
June 21, 3:40 PM CST
Where
Cass County, 1.57 mi WNW of Argusville
Measured
0.75 in hail
Reported by
Public
Coordinates
47.060, -96.960

Thunderstorm Wind, Cass

When
June 21, 3:42 PM CST to 3:45 PM CST
Where
Cass County, 1 mi NNE of Argusville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
47.063, -96.922

Numerous 3 to 5 inch diameter tree branches were broken down around town. Roof panels were blown off of a pole shed north of town.

Hail, Traill

When
June 21, 3:44 PM CST to 3:59 PM CST
Where
Traill County, 0.93 mi W of Caledonia
Measured
1 in hail
Reported by
Public
Coordinates
47.470, -96.900

Penny to quarter size hail fell.

Hail, Cass

When
June 21, 3:45 PM CST
Where
Cass County, 0.47 mi W of Argusville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.050, -96.940

Hail, Barnes

When
June 21, 5:24 PM CST
Where
Barnes County, 0.69 mi N of Eckelson
Measured
1 in hail
Reported by
Public
Coordinates
46.940, -98.330

Pea to quarter size hail fell.

Thunderstorm Wind, Sargent

When
June 21, 5:25 PM CST to 5:28 PM CST
Where
Sargent County, 8 mi WNW of Cogswell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.144, -97.934

Several large 4 to 6 inch diameter tree branches were broken down in shelter belts.

Hail, Traill

When
June 21, 6:44 PM CST to 6:50 PM CST
Where
Traill County, 0.47 mi E of Hillsboro
Measured
1.75 in hail
Reported by
Public
Coordinates
47.400, -97.060

Hail, Traill

When
June 21, 6:55 PM CST
Where
Traill County, 1.67 mi NE of Hillsboro Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.420, -97.030

Thunderstorm Wind, Traill

When
June 21, 7:00 PM CST
Where
Traill County, 3.1 mi NNE of Caledonia
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.510, -96.850

Houses sustained roof damage and trees were uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513386, 513387, 513388, 513389, 513390, 513391, 513392, 513393, 513394, 533223, 513395, 513396, 513397, 533224, 513398, 513399, 513400.